Hypoglycaemia in Canine and Feline Diabetes

If the insulin dose is too high, clinical signs of hypoglycaemia may be observed.

Hypoglycaemia can be triggered by events causing a relative insulin overdose

  • loss of appetite
  • vomiting
  • excessive exercise
  • clinical remission of diabetes in cats

Clinical signs

The clinical signs of hypoglycaemia, in increasing order of severity, are hunger, restlessness, shivering, ataxia, disorientation, convulsions and coma. Some animals may just become very quiet and inappetent.

Treatment

Emergency Treatment of Hypoglycaemia

Immediate oral administration of glucose solution or honey (1 g per kg body weight).

Animals that are collapsed should not have large volumes of fluid forced into their mouths as this may result in aspiration pneumonia: here it is preferable to rub a small amount of the glucose solution or honey onto the animal’s gums or under its tongue.

Intravenous dextrose solution (50%) can be administered in severe cases or if oral therapy has been ineffective.

Dose for hypoglycaemia 1-5 ml 50% dextrose by slow intravenous injection (over 10 minutes)* - not aimed to correct blood glucose concentration but to reverse clinical signs.

*(Ref: BSAVA Small Animal Formulary. Ed Tennant B. 4th Edition. BSAVA, UK. p 124)

Owners of diabetic pets need to always have a source of glucose readily available.

Following the successful emergency administration of oral glucose, small amounts of food should be offered at intervals of 1-2 hours until the effects of the insulin overdose have been counteracted.

If the insulin dose is too high, it should be reduced, e.g. by at least 10%. It may be necessary to construct a serial glucose curve to enable appropriate adjustment of the insulin dose.

Hypoglycaemia in Canine and Feline Diabetes

If the insulin dose is too high, clinical signs of hypoglycaemia may be observed.